South Dakota, 2019

Tornado and Flash Flood in South Dakota, August 6, 2019

August 6, 2019 · NWS FSD · 19 events in 3 counties and zones

A very unstable atmosphere was in place across south central and southeast South Dakota with around 2000 J/kg MLCAPE. As a strong upper-level wave dropped from Montana into North Dakota, storms initiated after 1400CST along a pre-frontal surface trough across north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$7.2 million
Crop damage
$55,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A very unstable atmosphere was in place across south central and southeast South Dakota with around 2000 J/kg MLCAPE. As a strong upper-level wave dropped from Montana into North Dakota, storms initiated after 1400CST along a pre-frontal surface trough across north central South Dakota. As storms moved into an environment with deep-layer effective shear of 40 to 50 knots, the southernmost cells produced very large hail as well as a brief tornado near Burke later in the evening. Two people were injured when the garage they were moving cars into at the time of the storm was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 6, 5:52 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 5:52 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
652 PM CDT Tue Aug 6 2019

.SHORT TERM...(This Evening through Wednesday)
Issued at 306 PM CDT Tue Aug 6 2019

The atmosphere looks like it will get organized tonight and bring a
very good chance for severe weather. An upper level wave will move
from eastern MT into northern SD this evening and should spark
thunderstorm development in south central ND and north central SD
from about 22-0z. The area of development will likely see CAPE
values close to 2000 J/kg with good deep layer shear, likely 40 to
50 knots from the surface to 6 km. The latest model soundings show a
favorable environment across central and eastern SD as these storms
move southeast. While the instability upstream is decent the shear
will likely be a driving factor in maintaining the stronger updrafts
as well as new ones this evening. Areas from around the James Valley
west will see the higher instability and the better chance for large
hail. Later in the night, after about 5z, the threat should turn a
little more towards wind. A favorable shear profile with deep nearly
unidirectional winds suggest the potential for very strong winds.
The surface to 3 km bulk shear vector is oriented from about 330
degrees and should be favorable for a couple of QLCS tornadoes if
any component of the convection becomes linear. Time will tell but
at this time the highest threat for severe weather should be from
about 9 pm to 2 am CDT. As the storms shift east they will gradually
move away from the better instability so as they approach Interstate
29 there should be a downward trend in coverage and intensity late
tonight.

Some residual thunderstorm activity will be possible in northwest IA
on Wednesday morning but severe weather is not expected with this.
Skies will be partly cloudy as high pressure builds south and winds
turn to the north and northeast. Highs will be seasonally warm in
the lower to mid 80s with dew points in the 60s, so a touch humid.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 306 PM CDT Tue Aug 6 2019

There will be a small chance for thunderstorms near the Missouri
River Wednesday night which is near the low and mid level thermal
gradient and location of a weak upper level wave. Severe weather
looks unlikely. Temperatures will cool overnight with high pressure
building. Lows in the mid 50s near Brookings to lower 60s along the
Missouri River.

Thursday should prove to be another seasonally warm day with
temperatures a bit below normal. Upper level ridging will build
across the area and should keep conditions dry.

Friday night into Saturday will see this ridge break down a bit and
the chances for thunderstorms will return as a decent mid level wave
moves through. Warm advection will increase as the low level jet
increases and this should bring a round of thunderstorms to the
area. A few severe storms appear possible.

Flow remain favorable for both near to below normal temperatures as
well as occasional thunderstorm chances Sunday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 650 PM CDT Tue Aug 6 2019

High clouds will increase this evening as thunderstorms approach
from the northwest. During the late evening and early overnight,
several strong storms are possible west of a KHON to KMHE to KYKN
line, with heavy rain, large hail, and brief strong wind gusts up
to 50 kt. Storms move south of the area by the early morning
hours. Surface winds shift to northerly during the day Wednesday
as a weak cool front moves in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Aug 6, 6:10 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
710 PM CDT Tue Aug 6 2019

SDZ038-039-050-052>054-057>061-063>065-068-069-080015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
710 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

This is an enhanced risk of severe thunderstorms this evening into
the early overnight. A few of these storms may be capable of large
hail up to 2 inches in diameter and wind gusts up to 80 mph. The best
chance for these storms should is between 9 pm and 1 am CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 9 pm.

IAZ001-012-020-031-MNZ071-097-098-NEZ013-014-SDZ040-055-056-062-066-
067-070-071-080015-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Pipestone-Rock-Dixon-Dakota-
Brookings-Lake-Moody-Minnehaha-Turner-Clay-Union-
710 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A few thunderstorms will move into the Interstate 29 corridor after
11 pm CDT through 2 am CDT. An isolated storm could produce hail up to
the size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ002-003-013-014-021-022-032-MNZ072-080-081-089-090-080015-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lyon-Murray-
Cottonwood-Nobles-Jackson-
710 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Tonight.

A few thunderstorms are possible east of I-29 through the overnight
hours, with brief heavy rain and lightning being the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 209 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 1 lightning, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Brule

When
August 6, 7:55 PM CST to 7:57 PM CST
Where
Brule County, 8.29 mi S of (9v9)chamberlain Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.650, -99.320

Hail, Brule

When
August 6, 7:57 PM CST to 7:59 PM CST
Where
Brule County, 5.11 mi SW of (9v9)chamberlain Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.710, -99.380

Hail, Brule

When
August 6, 8:02 PM CST to 8:04 PM CST
Where
Brule County, 3.14 mi SSW of (9v9)chamberlain Arp
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.730, -99.350

Hail, Brule

When
August 6, 8:28 PM CST to 8:30 PM CST
Where
Brule County, 1 mi W of Bijou Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.520, -99.170

Lightning, Charles Mix

When
August 6, 8:35 PM CST
Where
Charles Mix County, 3.08 mi ENE of Geddes
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
43.265, -98.643

Lightning started a fire in an unharvested grain field. Rain extinguished the fire within 15 minutes after ignition.

Hail, Charles Mix

When
August 6, 8:42 PM CST to 8:43 PM CST
Where
Charles Mix County, 2.44 mi NW of Academy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.470, -99.120

Hail, Charles Mix

When
August 6, 8:50 PM CST to 8:51 PM CST
Where
Charles Mix County, 5.24 mi SSW of Platte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.310, -98.890

Hail, Brule

When
August 6, 8:54 PM CST to 8:55 PM CST
Where
Brule County, 2.07 mi S of (9v9)chamberlain Arp
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
43.740, -99.320

Hail size varied from nickel to golf ball size.

Hail, Gregory

When
August 6, 9:10 PM CST to 9:12 PM CST
Where
Gregory County, 7.19 mi NNE of Dixon
Measured
2.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.480, -99.440

Hail destroyed a car windshield and headlights.

Flash Flood, Charles Mix

When
August 6, 9:16 PM CST to 11:30 PM CST
Where
Charles Mix County, 0.16 mi NNE of Platte to 0.66 mi ESE of Platte
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.382, -98.849

Numerous roads were under water to a depth of 2 to 3 feet to the south of State Highway 44.

Thunderstorm Wind, Gregory

When
August 6, 9:18 PM CST to 9:20 PM CST
Where
Gregory County, 2.3 mi NNE of Burke
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.210, -99.280

Thunderstorm winds flattened corn, laying to the southwest.

Thunderstorm Wind, Gregory

When
August 6, 9:20 PM CST to 9:22 PM CST
Where
Gregory County, 2.07 mi N of Burke Muni Arpt
Measured
88 kt (101 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
43.210, -99.320

Wooden power poles broken off by thunderstorm winds. A large area of 80 to 100 mile per hour winds accompanied the tornadic development.

Thunderstorm Wind, Gregory

When
August 6, 9:22 PM CST to 9:24 PM CST
Where
Gregory County, Gregory Arpt
Measured
64 kt (74 mph) measured gust
Reported by
AWOS
Coordinates
43.220, -99.400

Hail, Gregory

When
August 6, 9:24 PM CST to 9:28 PM CST
Where
Gregory County, 2.19 mi N of Lucas
Measured
1.75 in hail
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
43.312, -99.218

Significant crop damage caused by wind-driven hail.

Tornado, Gregory

When
August 6, 9:25 PM CST to 9:33 PM CST
Where
Gregory County, 0.5 mi ENE of Burke to 3.73 mi SSE of Burke
Rating
EF1
Path length
3.82 mi
Path width
75 yd
Injuries
2 direct, 0 indirect
Property damage
$7.0 million
Reported by
NWS Storm Survey
Coordinates
43.183, -99.291

A tornado developed and touched down in the heart of town near Washington and 7th streets, causing damage to several trees at the touchdown point. Shortly after, the tornado severely damaged several structures while tracking south, including leveling several buildings at the lumber yard, destroying the civic center, and causing significant damage to the school. The start of the school year was delayed by two weeks due to extent of the damage. Two people were (directly) injured by debris when a garage collapsed on them while moving vehicles to safety. Numerous power transmission poles and lines were removed by the tornado. Around 2 miles south southeast of Burke, the tornado struck a residence causing severe damage to the roof. Shortly thereafter, the tornado lifted before reaching the intersection of 295th Street and 345th Avenue after traveling a bit less than 4 miles. The path width reached a maximum of 75 yards within the city of Burke. Up to 3000 trees were damaged by the tornado in and near Burke. Property damage costs are rough estimates.

Thunderstorm Wind, Gregory

When
August 6, 9:28 PM CST to 9:30 PM CST
Where
Gregory County, 0.63 mi ESE of Burke
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
43.178, -99.288

A metal building was destroyed by strong thunderstorm winds.

Thunderstorm Wind, Gregory

When
August 6, 9:30 PM CST to 9:32 PM CST
Where
Gregory County, 0.5 mi E of Burke
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
43.180, -99.290

Numerous large branches were brought down on power transmission lines in the city of Burke.

Thunderstorm Wind, Gregory

When
August 6, 9:30 PM CST to 9:32 PM CST
Where
Gregory County, 0.5 mi E of Burke
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.180, -99.290

Winds downed at least six large pine, spruce and cedar trees.

Hail, Gregory

When
August 6, 10:18 PM CST to 10:20 PM CST
Where
Gregory County, 7.88 mi ESE of Carlock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.028, -99.291

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850789, 850790, 850793, 850794, 853838, 850795, 850796, 850797, 850798, 850788, 850800, 850801, 850803, 850806, 850799, 850950, 850802, 850804, 853866.